Tardive dyskinesia is a condition almost always caused by the side effects of certain psychoactive drugs such as anti-depressants, or "dopamine antagonists" (drugs that block dopamine receptors, used to treat disorders of the nervous or circulatory system). When a patient has been taking certain prescription drugs over a long period of time, often at high dosages, involuntary, repetitive tic-like movements can result, primarily in the facial muscles or (less commonly) the limbs, fingers and toes. The hips and torso may also be affected.
Dyskinesia refers to the involuntary nature of muscular movements or the difficulty in performing voluntary muscular movement. Tardive means that a condition has the tendency to appear late. Symptoms of tardive dyskinesia can develop and persist long after used of the medication causing the disorder has been discontinued. Tardive dyskinesia can appear similar to other types of disorders. Most often the disorder is confused with Tourette's syndrome.
History of Tardive Dyskinesia
Tardive dyskinesia was first identified in 1964. The use of antipsychotic drugs began in the 1950s, primarily to treat schizophrenia. By the early 1960s, symptoms associated with tardive dyskinesia were apparent in approximately 30 percent of psychiatric patients treated with such medications.
In the 1970s, new types of antipsychotic medications were introduced. Known as second-generation antipsychotics, these newer medications had a lower risk of side-effects. However, only clozapine (marketed in the U.S. as Clozaril®) has been shown to reduce the risk of developing tardive dyskinesia. Clozapine was first approved for use in the U.S. in 1989, but use is restricted to patients with schizophrenia. Danger of additional, and possibly fatal, side effects also exist with the use of this drug.
Dopamine & Tardive Dyskinesia
Although medical science has been aware of tardive dyskinesia for nearly half a century, exact causes of the disorder are not fully understood. Part of the reason is that little research has been conducted on the side effects of psychiatric medications.
Research that has been completed indicates that tardive dyskinesia results due to damage to the systems that use and process dopamine. Dopamine is a biochemical substance produced in the numerous areas of the brain. It functions as a neurotransmitter, working with the brain to regulate movement and emotion within the body.
Dopamine is significant when it comes to pleasurable sensations. When dopamine receptors are blocked, the dopamine remains in the synapse (where nerve impulses are transmitted and received) for a longer period of time. This creates a sense of "false euphoria," which is why narcotics such as cocaine are so addictive. The fact that dopamine remains in the synapses for an extended period may also hold clues to what causes the onset of tardive dyskinesia in certain patients. Significantly, when neurons can no longer hold dopamine, the result can be Parkinson's disease.
Not all who take antipsychotic medications develop tardive dyskinesia. Tardive dyskinesia has also been known to develop in patients who have been treated for digestive and gastrointestinal disorders with medications such as metoclopramide (Deglan®, Maxolon® or Reglan®).
Other risk factors appear to be age (certain older patients are more likely to develop tardive dyskinesia), gender (it is more common in females), mental retardation, a history of substance abuse and a traumatic head injury. According to an article published in the Journal of the American Medical Association, 31 percent of all tardive dyskinesia patients are over 55 years of age and had been taking medications for three months or longer.
Tardive Dyskinesia Treatments
The best treatment for tardive dyskinesia appears to be prevention, either by lowering the dosage of a medication known to cause this condition or switching the patient to a different drug. Tetrabenzine, a medication that reduces levels of dopamine, has been of some use in treating tardive dyskinesia symptoms. Many kinds of "anti-Parkinsonian" drugs such as Aricept and Miraplex appear to offer some benefit. For more information on tardive dyskinesia, please visit: http://www.drugwatch.com/tardive-dyskinesia/.